Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 73, NWS Birmingham, AL

April 18, 2019Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2019, 8:02 PM CDT for Etowah County, Alabama. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2019, 8:02 PM CDT (01:02 UTC)
Expired
Apr 18, 2019, 9:02 PM CDT
In force
60 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 8:20 PM CDTTSTM WND DMG3 Ese Southside, ALTREE ACROSS ROADWAY BETWEEN PILGRIMS REST RD AND 4TH AVE SOUTH OF GADSDEN, AL.
Apr 18, 8:25 PM CDTTSTM WND DMG1 Ene Gallant, ALTREE DOWN ON POWERLINES ALONG GALLANT RD.
Apr 18, 8:30 PM CDTTSTM WND DMG2 Sw Glencoe, ALTREES DOWN AND SIDING DAMAGE OCCURRED TO A HOME AT THE INTERSECTION OF WALKER HILL DRIVE AND SIBERT DRIVE IN GLENCOE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 7:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS54 KBMX 190102
SVRBMX
ALC055-190215-
/O.NEW.KBMX.SV.W.0073.190419T0102Z-190419T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
802 PM CDT THU APR 18 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Etowah County in northeastern Alabama...

* Until 915 PM CDT.

* At 802 PM CDT, severe thunderstorms were located along a line
  extending from Rosa to near Ragland, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gadsden, Rainbow City, Boaz, Attalla, Hokes Bluff, Glencoe, Sardis
  City, Steele, Altoona, Walnut Grove, Reece City, Tabor Road,
  Aurora, Ballplay, Gadsden Mall, Noccalula Falls, Neely Henry Lake,
  Southside, Gadsden Steam Plant and Mountainboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central
Alabama.

LAT...LON 3411 8584 3412 8579 3399 8574 3393 8574
      3395 8588 3391 8590 3391 8597 3384 8605
      3386 8610 3390 8611 3390 8614 3399 8620
      3397 8625 3399 8628 3394 8633 3394 8637
      3410 8630 3418 8619 3420 8610 3420 8584
TIME...MOT...LOC 0102Z 240DEG 44KT 3402 8650 3369 8619 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
3 follow-up statements
189 
WWUS54 KBMX 190121 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
821 PM CDT THU APR 18 2019

ALC055-190215-
/O.CON.KBMX.SV.W.0073.000000T0000Z-190419T0215Z/
Etowah AL-
821 PM CDT THU APR 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR ETOWAH COUNTY...

At 821 PM CDT, severe thunderstorms were located along a line
extending from near Aurora to near Ohatchee, moving northeast at 50
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gadsden, Rainbow City, Boaz, Attalla, Hokes Bluff, Glencoe, Sardis
City, Steele, Altoona, Walnut Grove, Reece City, Tabor Road, Aurora,
Ballplay, Gadsden Mall, Noccalula Falls, Neely Henry Lake, Southside,
Gadsden Steam Plant and Mountainboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central
Alabama.

LAT...LON 3411 8584 3412 8579 3399 8574 3393 8574
      3395 8588 3391 8590 3391 8597 3384 8605
      3386 8610 3390 8611 3390 8614 3399 8620
      3397 8625 3399 8628 3394 8633 3394 8637
      3410 8630 3418 8619 3420 8610 3420 8584
TIME...MOT...LOC 0121Z 240DEG 44KT 3414 8626 3381 8595 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
388 
WWUS54 KBMX 190149
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
849 PM CDT THU APR 18 2019

ALC055-190215-
/O.CON.KBMX.SV.W.0073.000000T0000Z-190419T0215Z/
Etowah AL-
849 PM CDT THU APR 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN ETOWAH COUNTY...

At 849 PM CDT, severe thunderstorms were located along a line
extending from near Crossville to near Piedmont, moving northeast at
50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hokes Bluff, Ballplay, Tabor Road, Black Creek, Wilsonia, Keener and
Reaves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3394 8583 3420 8600 3420 8584 3411 8584
      3412 8579 3399 8574 3393 8574
TIME...MOT...LOC 0149Z 240DEG 44KT 3431 8591 3398 8560 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
298 
WWUS54 KBMX 190202
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
902 PM CDT THU APR 18 2019

ALC055-190211-
/O.CAN.KBMX.SV.W.0073.000000T0000Z-190419T0215Z/
Etowah AL-
902 PM CDT THU APR 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ETOWAH COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Alabama.

LAT...LON 3394 8583 3420 8600 3420 8584 3411 8584
      3412 8579 3399 8574 3393 8574
TIME...MOT...LOC 0200Z 240DEG 44KT 3438 8577 3405 8546 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:27 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 18, 6:27 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
627 PM CDT Thu Apr 18 2019

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

As of 5 PM, a well-defined bow echo and MCV located in eastern MS
will impact our western counties very soon. Radar velocities
indicate the presence of a 70-80 kt rear-inflow jet capable of
producing widespread damaging winds and short-lived tornadoes.
This feature appears to be tracking generally along the I-59
corridor and may impact the Tuscaloosa and Birmingham areas within
the next few hours. Storms are currently ahead of schedule with
respect to short range model guidance, and slightly less
instability may be realized near the northern end of the QLCS.
However, due to strong pressure falls and upper-level dynamics,
this well-organized activity will probably be maintained even with
SBCAPE of 500 J/kg.

Farther south, storms across far southeastern MS are a little less
organized and are showing signs of slower forward movement. This
may allow much higher dewpoints to advect northward tonight
across East Alabama. The Enhanced Risk has been expanded northward
to Interstate 20 in our eastern counties to account for this
potential.

Concern is growing for areas along and south of Interstate 85 from
Montgomery to the AL/GA state line. This is where SBCAPE values
have the best chance of reaching the 1000-1400 J/kg range before
storms arrive. If this amount of instability is realized,
effective storm relative helicity values of 400-500 m2/s2 will
support a potential for strong tornadoes (EF2 intensity). 0-6 km
shear vectors are supportive of a mixed mode of supercells and
bowing line segments as the event unfolds overnight. Due to low
confidence, we will refrain from messaging the potential for
strong tornadoes in our products at this time and continue to
monitor mesoscale trends.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Line of storms with strong winds is now at TCL and will affect
BHM/EET before 01Z then will affect ASN/ANB before 03Z.

TSRA will remain in the forecast through 08Z with SHRA persisting
through around 10Z followed by VCSH at most terminals.

Ceilings will become MVFR with the arrival of the convection this
evening with most sites remaining IFR through 15Z Friday as the
upper low moves across the area.

Winds will remain out of the south/southwest 10-20 kt with gusts
to 30 kt at times ahead and within the convective line. Winds will
become west/northwest 10-20 kt overnight behind the line and into
the morning hours on Friday.

05

&&

.FIRE WEATHER...

Rain and storms will spread from west to east across Central
Alabama this evening and overnight, as a cold front moves through
the area. Storms could be strong to severe tonight, with 1.5 to 2
inches of rainfall expected across the area. Strong southerly
winds tonight will become westerly and then northwesterly
tomorrow. Speeds gradually decrease, with 20ft winds remaining at
8-12 mph through Friday afternoon. Low clouds and possibly
localized fog is possible early Friday morning, with light rain
showers or drizzle possible through the day.

Drier air will spread into the area by the weekend, with RH values
falling into the 30 percent range Saturday and Sunday afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  56  42  60  42 / 100  70  50  20   0
Anniston    56  58  42  61  43 / 100  70  50  20   0
Birmingham  54  55  43  63  46 / 100  70  40  10   0
Tuscaloosa  53  58  43  67  45 / 100  60  30  10   0
Calera      54  56  43  64  45 / 100  70  40  10   0
Auburn      60  61  44  61  44 / 100  60  30  20   0
Montgomery  58  60  44  66  45 / 100  60  30  10   0
Troy        60  61  44  65  43 / 100  60  30  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
444 PM CDT Thu Apr 18 2019

ALZ011>015-017>050-200045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
444 PM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Tornadoes and damaging winds up to 60 mph are possible through 5 am
for all of Central Alabama. Rainfall will be 1 to 3 inches overnight
and these rain amounts may lead to localized flooding. Ahead of the
line of thunderstorms, breezy conditions are expected with wind
speeds of 15 to 25 mph with gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding is expected to continue along the Tombigbee River
basin through at least Monday. Please refer to river warnings and
statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
tonight.

In the hours before

Local storm report, Apr 18, 7:22 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     1 WSW UNIVERSITY MALL   33.19N 87.54W
04/18/2019                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES BLOWN DOWN.

&&

MAL
Local storm report, Apr 18, 7:25 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     1 WNW UNIVERSITY MALL   33.20N 87.54W
04/18/2019                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES BLOWN DOWN.

&&

MAL
Local storm report, Apr 18, 7:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
732 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 WSW CONCORD           33.46N 87.06W
04/18/2019                   JEFFERSON          AL   EMERGENCY MNGR

            TREE DOWN ON WHITE DRIVE IN CONCORD, AL.

&&

MW
Local storm report, Apr 18, 7:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     1 WSW CAHABA HEIGHTS    33.46N 86.75W
04/18/2019                   JEFFERSON          AL   FIRE DEPT/RESCUE

            TREE DOWN NEAR HWY 280 AND PUMP HOUSE RD.

&&

MW
Special weather statement, Apr 18, 7:52 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
752 PM CDT THU APR 18 2019

ALZ027-036-190145-
Talladega AL-Coosa AL-
752 PM CDT THU APR 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA AND COOSA COUNTIES
UNTIL 845 PM CDT...

At 752 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pell City to Marbury. Movement was
northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Oxford, Talladega, Sylacauga, Pell City, Childersburg, Wilsonville,
Goodwater, Rockford, Kellyton, Talladega Springs, Equality,
Stewartville, Weogufka, Lincoln, Riverside, Vincent, Munford, Waldo,
Alpine Bay Resort and Dollar.

LAT...LON 3350 8590 3330 8598 3330 8612 3319 8612
      3320 8617 3310 8617 3310 8601 3276 8601
      3276 8638 3297 8652 3312 8646 3318 8650
      3329 8636 3339 8638 3351 8628 3354 8619
      3368 8621 3367 8605 3359 8599 3356 8579
TIME...MOT...LOC 0052Z 241DEG 42KT 3359 8633 3273 8647

87/GRANTHAM
Local storm report, Apr 18, 7:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     2 SW BIRMINGPORT        33.55N 87.13W
04/18/2019                   JEFFERSON          AL   911 CALL CENTER

            TREE DOWN ON POWERLINES NEAR THE
            INTERSECTION OF BLACK CREEK CAMP RD AND
            ALLIANCE RD NEAR CONCORD, AL.

&&

MW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:16 PM CDTSevere Thunderstorm WarningBMXMarion, Winston63 min
Apr 18, 7:32 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair57 min
Apr 18, 7:41 PM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Apr 18, 7:52 PM CDTSpecial Weather StatementBMXCoosa, Talladega53 min
Apr 18, 8:09 PM CDTSevere Thunderstorm WarningBMXCalhoun66 min
Apr 18, 8:43 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery62 min
Apr 18, 8:54 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter47 hr
Apr 18, 8:58 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo47 hr
Apr 18, 9:20 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery, Pike35 min
Apr 19, 12:20 AM CDTSpecial Weather StatementBMXElmore, Lowndes, Montgomery55 min
Apr 19, 1:15 AM CDTSpecial Weather StatementBMXBullock, Elmore, Macon, Montgomery, Tallapoosa60 min
Apr 19, 1:23 AM CDTSpecial Weather StatementBMXPike67 min
Apr 19, 2:33 AM CDTSpecial Weather StatementBMXBullock, Chambers, Lee, Macon, Russell57 min
Apr 19, 3:38 AM CDTRiver Flood WarningBMXSumter7 hr
Apr 19, 4:05 AM CDTAreal Flood AdvisoryBMXLee, Macon3 hr
Apr 19, 5:37 AM CDTSpecial Weather StatementBMXRussell23 min
Apr 19, 1:57 PM CDTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa6 hr
Apr 19, 3:45 PM CDTRiver Flood WarningBMXElmore, Montgomery3 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.